Alert archive / Kansas / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 192, NWS Topeka, KS

July 3, 2005Shawnee County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at Jul 3, 2005, 7:58 PM CDT for Shawnee County, Kansas. It was in force for 19 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 3, 2005, 7:58 PM CDT (00:58 UTC)
Expired
Jul 3, 2005, 8:17 PM CDT
In force
19 min
Issued by
NWS Topeka, KS
Area
Counties, with a storm outline in the text

County Shawnee County, KS

The radar

The Topeka radar (KTWX), 40 km from the middle of the area, began a volume at 01:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 3, 5:20 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 1.0 hours before the alert went out and 266 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2005-07-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1722 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2005-07-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 65 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1722 J/kg
Mixed-layer CIN
-148 J/kg
Mixed-layer LCL
1560 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
65 m²/s²
0-3 km storm-relative helicity
67 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KTOP 040058
SVRTOP
KSC177-040145-
/O.NEW.KTOP.SV.W.0192.050704T0058Z-050704T0145Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
758 PM CDT SUN JUL 3 2005

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN SHAWNEE COUNTY IN EAST CENTRAL KANSAS

* UNTIL 845 PM CDT

* AT 755 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED 8 MILES SOUTHWEST OF AUBURN...OR
  ABOUT 19 MILES SOUTHWEST OF TOPEKA...MOVING EAST AT 45 MPH.

* LOCATIONS IMPACTED INCLUDE...
  AUBURN...
  RICHLAND...
  SOUTH TOPEKA...

THIS INCLUDES THE KANSAS TURNPIKE BETWEEN MILE MARKERS 166 AND 188.

STRONG DAMAGING WINDS ARE LIKELY FROM THIS STORM. TAKE COVER INSIDE A
BUILDING.

STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST
SEVERE WEATHER INFORMATION.

LAT...LON 3905 9594 3885 9593 3887 9551 3904 9551

$$
1 follow-up statement
000 
WWUS53 KTOP 040117
SVSTOP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
818 PM CDT SUN JUL 3 2005

KSC177-040128-
/O.CAN.KTOP.SV.W.0192.000000T0000Z-050704T0145Z/
SHAWNEE-
818 PM CDT SUN JUL 3 2005

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN SHAWNEE COUNTY HAS
BEEN CANCELLED...

AT 818 PM CDT...NATIONAL WEATHER SERVICE RADAR INDICATED THAT THE
SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAD WEAKENED AND WAS NO
LONGER SEVERE...THUS THE WARNING HAS BEEN CANCELLED.

RADAR INDICATED THAT HEAVY RAIN...SMALL HAIL...AND GUSTY WINDS WERE
STILL POSSIBLE FROM THE THUNDERSTORM.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.

LAT...LON 3905 9594 3885 9593 3887 9551 3904 9551

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 3, 2:41 PM CDT, 5 hours 17 minutes earlier.

Area forecast discussion, Jul 3, 2:41 PM CDT, 5 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
241 PM CDT SUN JUL 3 2005

.DISCUSSION...

HEAVY RAIN THREAT AS WELL AS SEVERE THREAT MIN CONCERNS TONIGHT.

WATER VAPOR LOOP AND PROFILERS SHOW A SHORTWAVE TROUGH MOVING ACROSS
EASTERN COLORADO INTO WESTERN KANSAS/NEBRASKA AT 19Z. ELEVATED
THUNDERSTORMS HAVE BEEN FIRING IN WESTERN KANSAS ALL DAY ON WEST
EDGE OF LOW LEVEL JET. THIS HAS SPREAD CIRRUS SHIELD INTO NORTH
CENTRAL AND NORTHEAST KANSAS AND HAS LIMITED INSTABILITY ACROSS THE
CWA THIS AFTERNOON. OUTFLOW FROM WESTERN KANSAS CONVECTION HAS
DEVELOPED A LARGE SUPER CELL WHICH WAS MOVING THROUGH BARTON COUNTY
AT 1920Z. ALTHOUGH CONVECTIVE DEBRIS HAS SPREAD ACROSS NORTHEAST
KANSAS 18Z TOP SOUNDING SHOWED 3200 J/KG OF CAPE AND 300 CIN. EXPECT
TO SEE HEAVY RAINFALL THREAT FOR EASTERN KANSAS TONIGHT AS SHORTWAVE
IN WESTERN KANSAS TRANSLATES EAST INCREASING LIFT FOR ASCENT,
COUPLED JET STREAK POOLING OF THETA-E ALONG SOUTHWARD MOVING FRONT.
SURFACE LOW MOVING NORTHEAST ALONG FRONT TONIGHT WILL MOVE INTO
NORTHEAST KANSAS OVERNIGHT. LOW LEVEL CONVERGENCE AND POOLING OF
HIGH PRECIPITABLE WATER OF 2 INCHES IN THE CWA POINT TO CONTINUED
THREAT OF FLOODING SO WILL KEEP THE FLOOD WATCH GOING FOR TONIGHT.
SEVERE THREAT STILL LIKELY WITH HAIL AND WIND MAIN CONCERNS.

FOR MONDAY SYSTEM MOVES EAST AND PRECIPITATION SHOULD CLEAR IN THE
MORNING HOURS. HAVE GONE DRY MONDAY AFTERNOON AND NIGHT. NEXT SMALL
CHANCE OF PRECIPITATION TUESDAY AFTERNOON INTO WEDNESDAY WITH
RIPPLES MOVING SOUTHEAST IN NORTHWEST FLOW WITH WARM ADVECTION
ACROSS THE HIGH PLAINS.

AFTER WEDNESDAY AFTERNOON THINGS DRY OUT FOR THE WEST OF THE WEEK AS
UPPER RIDGE BUILDS INTO THE CENTRAL PLAINS. HAVE CONTINUED
TEMPERATURES NEAR NORMAL OR SLIGHTLY ABOVE FOR THE THURSDAY THROUGH
SUNDAY TIME PERIOD.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
FLOOD WATCH NORTHCENTRAL...NORTHEAST AND EAST CENTRAL KANSAS
TONIGHT.
Hazardous weather outlook, Jul 3, 4:21 PM CDT, 3 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
421 PM CDT SUN JUL 3 2005

KSZ008>012-020>024-026-034>040-054>056-058-059-041000-
ANDERSON-BROWN-CLAY-CLOUD-COFFEY-DICKINSON-DOUGLAS-FRANKLIN-GEARY-
JACKSON-JEFFERSON-LYON-MARSHALL-MORRIS-NEMAHA-OSAGE-OTTAWA-
POTTAWATOMIE-REPUBLIC-RILEY-SHAWNEE-WABAUNSEE-WASHINGTON-
INCLUDING THE CITIES OF...ABILENE...CLAY CENTER...CONCORDIA...
EMPORIA...HIAWATHA...JUNCTION CITY...LAWRENCE...MANHATTAN...
MARYSVILLE...OTTAWA AND TOPEKA
421 PM CDT SUN JUL 3 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL...NORTHEAST AND
EAST CENTRAL KANSAS.

.DAY ONE...TONIGHT

PERIODS OF THUNDERSTORMS ARE EXPECTED THROUGH THE OVERNIGHT HOURS.
SOME OF THE THUNDERSTORMS MAY BE SEVERE LATE THIS EVENING. LARGE
HAIL AND STRONG DAMAGING WINDS SHOULD BE THE MAIN HAZARDS.

WITH THE THUNDERSTORMS WILL COME THE RISK OF VERY HEAVY RAIN AND
FLASH FLOODING. ONE TO TWO INCHES OF RAIN IN A SHORT PERIOD OF TIME
IS LIKELY...WITH NEARLY THREE INCHES OF RAIN POSSIBLE IN A FEW
LOCATIONS BY LATE TONIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS MONDAY MORNING...THEN
ANOTHER CHANCE FOR THUNDERSTORMS TUESDAY AND WEDNESDAY.
HOWEVER...NONE OF THESE THUNDERSTORMS ARE EXPECTED TO BE SEVERE.

HEAVY RAINS TONIGHT MAY CAUSE SOME RIVERS TO REACH FLOOD STAGE
MONDAY AND TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE NEEDED THIS EVENING.

SPOTTERS ARE ENCOURAGED TO REPORT RAINFALL AMOUNTS TO THE NATIONAL
WEATHER SERVICE.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.CRH.NOAA.GOV/TOP  (ALL LOWER CASE)

In the hours before

Local storm report, Jul 3, 7:35 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
735 PM CDT SUN JUL 03 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0723 PM     TSTM WND GST     COUNCIL GROVE           38.66N 96.49W
07/03/2005  70 MPH           MORRIS             KS   TRAINED SPOTTER

&&

BYRNE
Local storm report, Jul 3, 7:40 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
740 PM CDT SUN JUL 03 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0736 PM     TSTM WND GST     5 W BUSHONG             38.64N 96.35W
07/03/2005  65 MPH           LYON               KS   TRAINED SPOTTER

&&

BYRNE
Local storm report, Jul 3, 7:46 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
746 PM CDT SUN JUL 03 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0745 PM     TSTM WND GST     EMPORIA                 38.40N 96.18W
07/03/2005  58 MPH           LYON               KS   ASOS

&&

BYRNE
Local storm report, Jul 3, 7:54 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE TOPEKA KS
754 PM CDT SUN JUL 03 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0442 PM     HAIL             4 W ESKRIDGE            38.86N 96.18W
07/03/2005  0.88 INCH        WABAUNSEE          KS   TRAINED SPOTTER

0455 PM     TSTM WND GST     WESTMORELAND            39.40N 96.42W
07/03/2005  60 MPH           POTTAWATOMIE       KS   TRAINED SPOTTER

0515 PM     TSTM WND DMG     1 E LOUISVILLE          39.25N 96.30W
07/03/2005                   POTTAWATOMIE       KS   LAW ENFORCEMENT

            7 TELEPHONE POLES SHEARED APART NEAR INTERSECTION OF
            ONEGA RD AND OREGON TRAIL.

0530 PM     TSTM WND DMG     6 SSE WESTMORELAND      39.32N 96.37W
07/03/2005                   POTTAWATOMIE       KS   PUBLIC

            ON EBERT FARM EAST OF TOWN OF FLUSH...TREES
            SNAPPED...TREE LIMB THROUGH WINDOW...GARAGE DAMAGE.

0540 PM     HAIL             3 N TOPEKA              39.09N 95.68W
07/03/2005  1.00 INCH        SHAWNEE            KS   TRAINED SPOTTER

0542 PM     HAIL             2 N TOPEKA              39.08N 95.68W
07/03/2005  0.75 INCH        SHAWNEE            KS   TRAINED SPOTTER

0550 PM     HAIL             1 NW TOPEKA             39.06N 95.69W
07/03/2005  1.50 INCH        SHAWNEE            KS   TRAINED SPOTTER

            AT 62ND STREET AND HIGH POINT DRIVE.

0550 PM     HAIL             TOPEKA                  39.05N 95.68W
07/03/2005  1.00 INCH        SHAWNEE            KS   TRAINED SPOTTER

            HAIL SHATTERED RAIN GAUGE. RECEIVED VIA ESPOTTER.

0620 PM     HAIL             11 SSW TOPEKA           38.90N 95.76W
07/03/2005  0.75 INCH        SHAWNEE            KS   TRAINED SPOTTER

0633 PM     TSTM WND GST     4 N OVERBROOK           38.84N 95.56W
07/03/2005  60 MPH           OSAGE              KS   TRAINED SPOTTER

0635 PM     HAIL             2 N RICHLAND            38.91N 95.54W
07/03/2005  0.75 INCH        SHAWNEE            KS   EMERGENCY MNGR

0637 PM     TSTM WND GST     10 SE TOPEKA            38.95N 95.55W
07/03/2005  60 MPH           SHAWNEE            KS   TRAINED SPOTTER

            DIME SIZE HAIL AS WELL

0643 PM     TSTM WND GST     8 N POMONA              38.72N 95.45W
07/03/2005  60 MPH           FRANKLIN           KS   TRAINED SPOTTER

0643 PM     TSTM WND GST     1 W CLINTON             38.91N 95.41W
07/03/2005  60 MPH           DOUGLAS            KS   TRAINED SPOTTER

            LAWN FURNITURE FLYING THROUGH AIR

0649 PM     TSTM WND GST     5 W BALDWIN CITY        38.78N 95.27W
07/03/2005  70 MPH           DOUGLAS            KS   TRAINED SPOTTER

0649 PM     HAIL             LAWRENCE                38.97N 95.24W
07/03/2005  1.00 INCH        DOUGLAS            KS   TRAINED SPOTTER

0656 PM     TSTM WND DMG     1 W BALDWIN CITY        38.78N 95.20W
07/03/2005                   DOUGLAS            KS   TRAINED SPOTTER

            3 INCH LIMBS DOWN

0702 PM     TSTM WND GST     3 S BALDWIN CITY        38.73N 95.18W
07/03/2005  60 MPH           FRANKLIN           KS   TRAINED SPOTTER

0703 PM     TSTM WND GST     3 W BALDWIN CITY        38.78N 95.24W
07/03/2005  70 MPH           DOUGLAS            KS   TRAINED SPOTTER

0707 PM     TSTM WND GST     WELLSVILLE              38.72N 95.08W
07/03/2005  70 MPH           FRANKLIN           KS   TRAINED SPOTTER

            ALSO TREE LIMBS DOWN.

0715 PM     TSTM WND GST     1 S RANTOUL             38.53N 95.10W
07/03/2005  70 MPH           FRANKLIN           KS   TRAINED SPOTTER

            ESTIMATED 60-70 MPH WINDS...SOME LIMBS DOWN.

0723 PM     TSTM WND GST     COUNCIL GROVE           38.66N 96.49W
07/03/2005  70 MPH           MORRIS             KS   TRAINED SPOTTER

0736 PM     TSTM WND GST     5 W BUSHONG             38.64N 96.35W
07/03/2005  65 MPH           LYON               KS   TRAINED SPOTTER

0745 PM     TSTM WND GST     EMPORIA                 38.40N 96.18W
07/03/2005  58 MPH           LYON               KS   ASOS

&&

STRASSBERG
Local storm report, Jul 3, 7:56 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
756 PM CDT SUN JUL 03 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0755 PM     TSTM WND GST     5 S ESKRIDGE            38.79N 96.11W
07/03/2005  60 MPH           WABAUNSEE          KS   TRAINED SPOTTER

&&

BYRNE
Local storm report, Jul 3, 7:58 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
758 PM CDT SUN JUL 03 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0755 PM     TSTM WND GST     2 W ESKRIDGE            38.86N 96.15W
07/03/2005  60 MPH           WABAUNSEE          KS   TRAINED SPOTTER

&&

BYRNE

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 3, 7:03 PM CDTSevere Thunderstorm WarningTOPAnderson, Franklin42 min
Jul 3, 7:39 PM CDTSevere Thunderstorm WarningTOPLyon, Wabaunsee35 min
Jul 3, 7:51 PM CDTSevere Thunderstorm WarningTOPCoffey, Osage39 min
Jul 3, 8:27 PM CDTSevere Thunderstorm WarningTOPAnderson, Coffey, Franklin48 min
Jul 3, 9:12 PM CDTSevere Thunderstorm WarningTOPAnderson18 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.